Heavy Rain, Guthrie
- When
- July 3, 8:20 AM CST to July 4, 8:20 AM CST
- Where
- Guthrie County, 3.61 mi NNE of North Branch
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -94.700
Rainfall for the last 24 hours 1.10 inches.
A very humid airmass was in place over Iowa as southerly flow drew moisture north from the remnants of former Hurricane Alex. 85 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very humid airmass was in place over Iowa as southerly flow drew moisture north from the remnants of former Hurricane Alex. Precipitable water values rose to over 2 inches over most of the CWA with most between 2.2 and 2.85 inches. These values represent record high values. Instability was marginal with 1000-2000 J/kg of CAPE available. The atmospheric column was nearly saturated to above the freezing level, which was at 16,500 feet. Very little lightning occurred as the rain was mainly tropical in nature. A band of moderate to heavy rain developed from southwest through central into northeast Iowa. A narrow line of strong thunderstorms developed from southeast Wayne County, northeast through Appanoose County, into northwest Wapello County. Rainfall rates were 1 to 2 inches per hour. At the Rathbun dam, in Appanoose County, 6.89 inches of rain fell in a few hours. West of Seymour in Wayne County, 4 inches was recorded. Flash flooding occurred from Appanoose County northeast into Wapello County. Water was flowing over roads over a foot deep northeast of Blakesburg in Wapello County. Flash flooding was also reported with roads under water southeast of Rathbun Lake in Appanoose County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 5:56 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 AM CDT FRI JUL 2 2010 .SHORT TERM /TODAY/... HIGH PRESSURE THAT HAS BEEN IN CONTROL OF THE AREA THE PAST WEEK EXITING THE AREA WITH SOUTHWESTERLY FLOW ALOFT. SFC LOW PRESSURE SITUATED ACROSS THE WESTERN DAKOTAS...WITH SOUTHERLY FLOW OUT AHEAD OF IT AT THE SURFACE...AND IN THE LOWER LEVELS. THIS IS GOING TO BRING MOISTURE SURGING NORTHWARD WITH DEWPOINTS CREEPING INTO THE UPPER 60S TO LOWER 70S BY LATE THIS AFTERNOON. ENERGY ALOFT TO EJECT NORTHEASTWARD FROM THE BASE OF THE UPPER LEVEL TROUGH SITUATED ACROSS THE WESTERN US. THIS ENERGY TO PUSH INTO SOUTHWEST IOWA BY LATE THIS AFTERNOON/TONIGHT. THEREFORE HAVE CONTINUED WITH A SLIGHT CHANCE OF PRECIP BY LATE AFTERNOON ACROSS THE EXTREME SOUTHWEST/WEST CENTRAL CWA. LOOKS LIKE LIFT/MOISTURE TO BE ORIENTED MORE JUST WEST/SOUTHWEST OF THE CWA...SO MAY END UP STAYING DRY THROUGH 00Z...BUT WANTED TO GET AT LEAST A SLIGHT CHANCE MENTION IN THERE IN CASE IT WAS ORIENTED SLIGHTLY FURTHER EAST. SOUNDINGS SHOWING SOME INSTABILITY SO DO HAVE A THUNDER MENTION AS WELL. AS FOR TEMPERATURES...WAA ALSO ACROSS THE CWA SO HAVE PUSHED TEMPS UP A BIT FROM READINGS IN THE PREVIOUS DAYS...WITH SLIGHTLY COOLER TEMPS ACROSS THE SOUTHWEST WHERE CLOUD COVER TO BE GREATER .LONG TERM /TONIGHT THRU FRIDAY/... DEEP MOISTURE ARRIVES TONIGHT WITH PWATS INCREASING TO MORE THAN 2 INCHES AHEAD OF APPROACHING FRONT. SOME SHRA/TSRA IS EXPECTED LATE TONIGHT AS PCPN FROM PLAINS DRIFTS INTO THE STATE FOR AN INITIAL SHOT OF RAINFALL. FOR INDEPENDENCE DAY INTO MONDAY...DEEP TROPICAL ATMOSPHERE WILL BE IN PLACE WITH HIGH PWATS AND LIMITED SHEAR. BOUNDARY IS EXPECTED TO PUSH INTO AND THRU MUCH OF THE STATE DURING THIS TIME AND WILL ACT TO FOCUS PCPN. GIVEN THE TROPICAL SOUNDINGS...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL WITH BEST THREAT ON SUNDAY AFTERNOON AT PEAK HEATING. OTHERWISE...WIDESPREAD SHOWER ACTIVITY WITH EMBEDDED THUNDER WILL OCCUR THROUGH LATE MONDAY. THE STORMS SHOULD BE PROFICIENT PRODUCERS OF RAINFALL WITH A DEEP LAYER DEPTH ENHANCING COLLISION AND COALESCENCE. WE HAVE SEEN SOME RECOVERY OF FFG WITH THE DRY WEATHER THIS WEEK AND VALUES ARE AROUND 2.5 TO 3.5 INCHES ACROSS THE CWA. HOWEVER...THESE STORMS WILL LIKELY HAVE RATES OF OVER 2 INCHES PER HOUR WITH INTENSE AREAS LIKELY BEING ABLE TO APPROACH GUIDANCE VALUES QUICKLY. RENEWED OR AGGRAVATING RIVER FLOODING MAY ALSO OCCUR AS PER HYDRO DISCUSSION BELOW. THE FORECAST OUTCOME BEYOND THIS TIME FRAME IS A BIT MORE NEBULOUS AND IT APPEARS THAT IA MAY STILL BE IN MOIST FLOW THROUGH THE MID TO LATER PART OF THE WEEK. HAVE KEPT THE THREAT OF PCPN THROUGH MIDWEEK BUT THIS MAY HAVE TO BE EXTENDED SHOULD THE MOIST FLOW REMAIN. TEMPERATURES WILL BE WARMEST THIS WEEKEND WITH SOME COOLING INTO EARLY NEXT WEEK WITH PARTIAL CLOUDINESS AND COOLER AIR CREEPING INTO THE STATE. && .HYDROLOGY... ...HEAVY RAINFALL EXPECTED...WITH FLASH FLOODING...AND RENEWED OR EXTENDED RIVER FLOODING POSSIBLE BY EARLY NEXT WEEK... ATTENTION IS NOW FOCUSING ON THE HYDROLOGIC RESPONSE FROM THE HEAVY RAINFALL THIS WEEKEND INTO EARLY NEXT WEEK. PRESENTLY ALL RIVER FORECASTS AND FLOOD WARNINGS TAKE INTO ACCOUNT ONLY 24 HRS OF FORECAST RAINFALL. THE HEAVY RAINFALL WILL LEAD TO RENEWED OR PROLONGED RIVER FLOODING...AS WELL AS POSSIBLE FLASH FLOODING. THE MOST LIKELY SCENARIO IS THAT THE HEAVY RAINFALL WILL DELAY THE FALLS OF MOST RIVERS...OR MAY RESULT IN MINOR SECONDARY CRESTS IN SOME LOCATIONS. AT SAYLORVILLE RESERVOIR...THIS MEANS THAT THE WATER MAY STOP FLOWING OVER THE EMERGENCY SPILLWAY LATER THAN THE CURRENT FORECAST OF LATE ON JULY 6TH. THERE IS A POSSIBILITY THAT THIS RAINFALL MAY ADD TO THE CREST ON THE LOWER DES MOINES RIVER FROM RED ROCK RESERVOIR DOWNSTREAM. THERE IS ALSO A CONCERN OF FLASH FLOODING. PEOPLE PLANNING TO ENGAGE IN CAMPING OR OTHER OUTDOOR ACTIVITIES THIS WEEKEND ARE URGED TO STAY CURRENT ON THE LATEST WEATHER FORECASTS...WATCHES AND WARNINGS. THE HEAVY RAINFALL MAY CAUSE FLASH FLOODING...LEADING TO RAPIDLY RISING WATER LEVELS ESPECIALLY ON CREEKS AND SMALLER STREAMS. PEOPLE SHOULD MAKE PLANS AHEAD OF TIME ON HOW AND WHERE TO EVACUATE IF HIGH WATER THREATENS THEIR AREA. && .AVIATION... 03/12Z...SOUTHERLY WINDS TODAY TO BRING MOISTURE NORTHWARD WITH MID LEVEL CLOUD DECK EXPECTED ACROSS THE AREA BY THIS AFTERNOON INTO THIS EVENING. ALSO EXPECT SHOWERS AND SOME ISOLATED THUNDERSTORMS TO MOVE INTO THE TAF SITES TOWARD LATE EVENING/LATE TONIGHT. FOR NOW HAVE STUCK WITH VCSH AS THREAT OF THUNDER SOMEWHAT LIMITED. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR MARION COUNTY UNTIL 1 PM CDT THIS AFTERNOON. && SHORT TERM...BEERENDS LONG TERM...COGIL HYDROLOGY...ZOGG AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT SAT JUL 3 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 533 AM CDT SAT JUL 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT...MAINLY IN WESTERN IOWA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY FROM SUNDAY INTO TUESDAY. ALTHOUGH A FEW STORMS MAY BE SEVERE MAINLY ON SUNDAY AFTERNOON... OF GREATER CONCERN IS THE POTENTIAL IMPACTS FROM THE HEAVY RAINFALL. RENEWED OR PROLONGED RIVER FLOODING IS EXPECTED...ALONG WITH POSSIBLE FLASH FLOODING. ANY FLASH FLOODING WOULD MAINLY AFFECT LOW LYING...URBAN OR POORLY DRAINED AREAS. THE POTENTIAL IMPACTS FROM FLASH FLOODING ARE OF GREATER CONCERN THAN NORMAL...SINCE MANY PEOPLE ARE EXPECTED TO ENGAGE IN CAMPING OR OTHER OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND. IF FLASH FLOODING DOES OCCUR...IT MAY LEAD TO RAPIDLY RISING WATER LEVELS IN CAMPING LOCATIONS OR OTHER OUTDOOR RECREATION AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY HOWEVER RAINFALL REPORTS OVER THE WEEKEND WOULD BE APPRECIATED.
The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
18 heavy rain, 2 flash flood. Local standard time, as filed.
Rainfall for the last 24 hours 1.10 inches.
Twenty four hour rainfall total of 4.00 inches.
Twenty four hour rainfall total of 1.57 inches.
Four inches of rain in the past 24 hours.
Twenty four hour rainfall total of 2.38 inches.
Twenty four hour rainfall total of 2.17 inches.
Twenty four hour rainfall total of 2.07 inches.
Rainfall overnight was 2.76 inches.
Rainfall overnight was 2.49 inches.
Total rainfall received from KWWL of 3.25 inches.
Rainfall overnight was 2.82 inches.
Rainfall since 2000 CST Sunday night was 2.96 inches.
Rainfall since last night was 6.89 inches. Rainfall resulted in flash flooding south of Rathbun Lake. See Appanoose County flash flood event in this report.
Rainfall overnight was 3.38 inches.
Report of 2.25 inches of rain from KCRG.
Rainfall of 2.84 inches received from KWWL.
Rainfall of 1.36 inches received from KWWL.
Precipitation report from KWWL studio of 1.90 inches.
Water was reported over the road on J5T between Rathbun Lake and Walnut City.
More than a foot of running water over 215th Ave between Highway 34 and Bluegrass Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229463, 229465, 229466, 229467, 229478, 229479, 229480, 229476, 229477, 229472, 229475, 229464, 229473, 229474, 229468, 229469, 229470, 229471, 229461, 229462.